Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 39, NWS Jackson, KY

April 25, 2003Knox County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Apr 25, 2003, 9:03 PM EDT for Knox County, Kentucky. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2003, 9:03 PM EDT (01:03 UTC)
Expired
Apr 25, 2003, 9:45 PM EDT
In force
42 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Knox County, KY

The radar

The Jackson,KY radar (KJKL), 92 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.1 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 349 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
349 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1010 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-88 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

314 
WUUS53 KJKL 260103
SVRJKL
KYC121-260145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
903 PM EDT FRI APR 25 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY

* UNTIL 945 PM EDT

* AT 903 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR ARKLE...
  OR 6 MILES NORTHWEST OF BARBOURVILLE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BAILEYS SWITCH AROUND 910 PM EDT.
  JARVIS AROUND 915 PM EDT.
  GIRDLER AROUND 920 PM EDT.
  GREEN ROAD AROUND 925 PM EDT.
  HAVEN AROUND 930 PM EDT.

THIS IS A DANGEROUS STORM. THIS SEVERE THUNDERSTORM IS CAPABLE OF 
PRODUCING WINDS UP TO 60 MPH AND HAIL UP TO THE SIZE OF NICKELS.

IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3680 8400 3688 8406 3696 8410 3698 8404
          3697 8397 3705 8389 3702 8376 3692 8358

$$

HEINLEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 3:30 PM EDT, 5 hours 33 minutes earlier.

Area forecast discussion, Apr 25, 3:30 PM EDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
330 PM EDT FRI APR 25 2003

CUT OFF LOW CONTINUES TO SPIN AND MOVE SLOWLY EASTWARD FROM MO. A
FEW PEAKS AT THE SUN AS SOME CLEARING IN THE CLOUDS HAS MOVED UP
FROM THE SOUTHWEST. THE QUICK SHOT OF SUNLIGHT PUMPED OUR
TEMPERATURES UP TEMPORARILY. HOWEVER...DIDNT LAST LONG AS CU FIELD
QUICKLY FILLED IN. LOOK FOR A CHANCE OF THUNDERSTORMS THROUGH UNTIL
JUST AFTER 06Z...AS STACKED UPPER AND LOWER LEVEL LOW PASSES OVER
THE CWA...GIVING US OUR BEST PERIOD OF INSTABILITY. ATMOSPHERE
STABILIZES QUICKLY AFTER THAT. PRECIP EXITS AREA SATURDAY AFTERNOON.

WENT MORE PESSIMISTIC MID WEEK AS A FRONTAL ZONE DROPS FURTHER SOUTH
INTO NORTHERN CWA...OHIO VALLEY. CONSEQUENTLY WENT WITH SOME POPS
FOR TUESDAY AFTERNOON THROUGH EARLY WEDNESDAY MORNING. THEN PUT IN A
SHORT BREAK IN PRECIP WEDNESDAY PM AS PLAINS SYSTEM BEGINS TO LIFT
OUT...CREATING SOME TEMPORARY RIDGING ACROSS OUR AREA. PRECIP MOVES
BACK IN FOR THURSDAY AS SECONDARY PLAINS LOW MOVES THROUGH.

OTHER THAN TEMPORARY SPIKE IN TEMPS DUE TO SUNLIGHT...THINGS LOOK ON
TRACK. CLEAR SKIES MOVE IN FOR SUNDAY NIGHT AND MONDAY MORNING. WILL
HAVE TO KEEP AN EYE FOR RIDGE VALLEY SPLIT.

.JKL...NONE.

RAY

====================================================================
PREVIOUS DISCUSSIONS FOLLOW:
====================================================================
430 AM EDT FRI APR 25 2003

07Z SFC ANALYSIS SHOWS DEEP LOW PRESSURE SLOWLY CROSSING SOUTHERN
MISSOURI WITH A DEVELOPING WARM FRONT THROUGH SOUTHERN KENTUCKY. THE
WATER VAPOR LOOP SHOWS THE STACKED NATURE OF THIS STORM AS THE UPPER
LOW SPINS OVER SOUTHWEST MISSOURI. PLENTY OF DEEPER MOISTURE IS
PLUMING NORTH FROM THE GULF UP INTO THE DEEP SOUTH AND TENNESSEE
VALLEY. CLOSER TO HOME A THICK LAYER OF MID LEVEL CLOUDS COVER EAST
KENTUCKY WITH LOWER CLOUDS JUST TO THE WEST AND SOUTH. ON THE
REGIONAL RADARS A LARGE BAND OF SHOWERS AND THUNDERSTORMS ARE SLOWLY
MOVING EAST THROUGH WESTERN AND CENTRAL KENTUCKY/TENNESSEE. WITH THE
CLOUDS...TEMPS ARE FAIRLY UNIFORM ACROSS EAST KENTUCKY IN THE LOWER
AND MIDDLE 50S...ALTHOUGH SHELTERED VALLEYS ARE COOLER...LIKE
MIDDLESBORO WITH ITS MID 40S.

THE MODELS ARE IN EXCELLENT AGREEMENT ALOFT TAKING A SIGNIFICANT
CLOSED LOW EAST INTO THE SOUTHERN OHIO VALLEY TODAY. THIS WILL OPEN
UP AS IT CROSSES THE APPALACHIANS EARLY SATURDAY AND THEN SPINS INTO
THE NORTHEAST TO BE ABSORBED BY THE CANADIAN LOW. GENTLE RIDGING
FOLLOWS INTO EARLY NEXT WEEK WHILE AN ACTIVE NORTHERN STREAM BEGINS
TO PRESS SOUTH IN THE LATTER PART OF THE WEEK.

SENSIBLE WEATHER WILL FEATURE THE EFFECTS OF THE STACKED...BUT PUNCH
PACKING...SFC LOW MOVING THROUGH KENTUCKY TODAY AND TONIGHT. A
LARGE SWATH OF SHOWERS AND THUNDERSTORMS WILL SWEEP ACROSS OUR AREA
LATER TODAY AND INTO THE EVENING. THERE IS THE POTENTIAL FOR STRONG
TO SEVERE THUNDERSTORMS AS THE SFC LOW APPROACHES WITH STEEPENING
LAPSE RATES AND A FAVORABLE WIND FIELD. HEAVY RAIN WILL ALSO BE A
CONCERN AS SEVERAL WAVES OF SHOWERS AND THUNDERSTORMS WILL LEAD AND
ACCOMPANY THIS LOW THROUGH SATURDAY MORNING...ENHANCED BY UPPER
LEVEL DIVERGENCE AND MODERATELY HIGH PWS. THE MODELS DO HAVE SOME
DISAGREEMENT ON THE PLACEMENT OF THE HEAVIEST RAINS WITH THE AVN
BETTER CAPTURING THE ONGOING MCS OVER THE DEEP SOUTH...BUT UNDER
PLAYING THE WARM FRONTAL RAINS PUSHING THROUGH KENTUCKY ATTM AND
DESTINED TO OVERSPREAD EAST KENTUCKY LATER THIS MORNING. CONCUR WITH
HPC ABOUT THE EXCESSIVE RAIN CONCERNS AND WILL ADD MENTION OF IT IN
THE ZONES AS WELL AS SVR POTENTIAL IN OUR CUMBERLAND VALLEY COUNTIES
...IN PARTICULAR.

THE LOW WILL PASS OVERHEAD EARLY SATURDAY WITH SHOWERS ENDING FROM
WEST TO EAST DURING THE DAY. HIGH PRESSURE IN THE WAKE OF THIS WILL
WORK TO CLEAR THE SKY AT NIGHT AND YIELD A NICE END TO THE WEEKEND.
SEASONABLE WARMTH FOLLOWS TO START THE NEW WORK WEEK AS THE HIGH
SLOWLY DRIFTS EAST. THERE IS A CHANCE FOR RAIN TO END THE WEEK AS
THE NORTHERN STREAM SYSTEMS DIP CLOSER TO KENTUCKY IN INCREASINGLY
ZONAL FLOW.

AS FOR GRIDS...PERFORMED MY USUAL INITIALIZATION OF TEMPS/DEWPOINTS
AND WINDS FROM THE MESOETA OUT TO 60 HOURS...HAD TO ONLY MARGINALLY
ADJUST THESE TO HIT MY EXPECTED HIGHS AND LOWS. AS FOR THE REST...
LITTLE CHANGE NECESSARY BUT TO FINE TUNE MESOSCALE POP AND QPF
GRADIENTS TODAY AND TONIGHT. FURTHER KNOCKED DOWN SKY AND POPS EARLY
IN THE WEEK...BEEFED THEM UP LATER AS THE ACTIVE NORTHERN STREAM
GETS CLOSER.

THE MOS NUMBERS ARE SIMILAR THROUGH THE PERIOD WILL NOT STRAY FAR
EXCEPT TO FINE TUNE FOR LOCAL EFFECTS AND TIMING OF CLOUDS AND LEFT-
OVER SHOWERS SATURDAY. PREFER THE HIGHER POPS IN THE NGM AND MET
TODAY AND TONIGHT...SPLIT THE DIFFERENCE WITH POPS FOR SATURDAY.

WORK ZONES AVAILABLE SHORTLY UNDER THE AFOS PRODUCT SDFOZFJKL.

PRELIMINARY CCF NUMBERS:
LOZ 065/052 062/046 072 985
JKL 064/053 062/045 070 985

GREIF

---------------------------------------------------------------------
1050 PM EDT THU APR 24 2003

A COUPLE OF ROGUE SHOWERS CROSSING OUR WRN COUNTIES BUT THE LLVLS
ARE SO DRY I HAVE SERIOUS DOUBTS ANYTHING IS HITTING THE GROUND. IN
FACT THE FARTHER EAST IT TRAVELS THE WEAKER IT GETS. THIS IS TWO
FOLD...FIRST THE .5 DEG SLICE OF 88D IS GOING UNDER THE ACTIVITY AND
SECOND THE ACTIVITY IS DISSIPATING IN THE DRIER AIR. LARGER VIEW OF
THE PCPN SHOWS US IN AN AREA OF LLVL DIVERGENGE. SYSTEM TO OUR SOUTH
IS MOVING EAST AND SYSTEM TO OUR WEST IS SPINNING IN PLACE WITH A
VERY SLOW DRIFT TO THE E/NE. PCPN WILL EVENTUALLY MOISTEN THE LLVL
HERE BUT DONT EXPECT ANYTHING TO HIT THE GROUND UNTIL NEARER DAWN.
WILL UPDATE FCST TO REFLECT SHRA LATE AND WILL REMOVE MENTION OF
TSRA FROM FIRST PD. BETTER DYNAMICS ON FRI SO TSRA BETTER CHANCE
THERE. WILL ALSO REDUCE POP FROM LIKELY TO CHANCE CATEGORY AND FROM
CAT TO LIKELY.

DUSTY
Hazardous weather outlook, Apr 25, 5:58 AM EDT, 15 hours 5 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-261100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
558 AM EDT FRI APR 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT...

STRONG TO SEVERE STORMS WILL BE POSSIBLE DURING THE DAY AND INTO THE
NIGHT...PRIMARILY IN THE CUMBERLAND VALLEY. STRONG WINDS AND HAIL
ARE THE MAIN SEVERE WEATHER THREAT AS A LOW PRESSURE CENTER SLOWLY
MOVES OVER EAST KENTUCKY. IN ADDITION...HEAVY THUNDERSTORM RAINS
COULD CAUSE ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE ASKED TO CALL IN ANY REPORTS OF HAIL...HIGH WINDS OR
FLOODING TODAY AND TONIGHT.

GREIF

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.